Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 307, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 16, 2017, 9:24 PM CDT for Foard County, Knox County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2017, 9:24 PM CDT (02:24 UTC)
- Expired
- May 16, 2017, 10:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Foard County, TX, Knox County, TX
The radar
The Altus AFB radar (KFDR), 112 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 1:54 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.4 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3950 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
441
WUUS54 KOUN 170224
SVROUN
TXC155-275-170315-
/O.NEW.KOUN.SV.W.0307.170517T0224Z-170517T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
924 PM CDT TUE MAY 16 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Southeastern Foard County in northern Texas...
Knox County in northern Texas...
* Until 1015 PM CDT
* At 924 PM CDT, a severe thunderstorm was located 9 miles west of
Benjamin, moving northeast at 55 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Munday, Knox City, Benjamin, Goree, Vera, Truscott, Gilliland,
Rhineland and Thalia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3377 10000 3401 9948 3348 9948 3340 9995
3340 9999
TIME...MOT...LOC 0224Z 246DEG 47KT 3357 9996
HAIL...1.50IN
WIND...60MPH
$$
..speg.1 follow-up statement
086
WWUS54 KOUN 170259
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
959 PM CDT TUE MAY 16 2017
TXC155-275-170315-
/O.CON.KOUN.SV.W.0307.000000T0000Z-170517T0315Z/
Foard TX-Knox TX-
959 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHEASTERN FOARD AND NORTHERN KNOX COUNTIES...
At 959 PM CDT, a severe thunderstorm was located near Gilliland,
moving northeast at 45 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Benjamin, Truscott, Gilliland, Vera and Thalia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3401 9948 3364 9948 3354 9987 3381 9992
TIME...MOT...LOC 0259Z 238DEG 40KT 3371 9974
HAIL...2.50IN
WIND...60MPH
$$
..speg.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 7:49 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 16, 7:49 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Norman OK 749 PM CDT Tue May 16 2017 ...UPDATE... && .DISCUSSION... Three intense supercells continue moving east-northeast across western Oklahoma. Low levels continue to gradually stabilize with growing CIN. As MLCIN increases, low-level shear will continue to strengthen so the tornado threat will continue for at least a couple more hours. A local extension of the Tornado Watch to include Blaine and Caddo will be transmitted shortly. Large scale forcing for ascent with approaching shortwave trough is evident in the three water vapor channels from GOES-R. In response, convection should increase markedly from western north Texas southward into the Permian Basin. These storms should grow upscale and move through much of the area overnight with at least marginally severe wind/hail potential. Evolution of ongoing supercells to the north is a little unclear at the moment. Although the tornado threat should lessen as the boundary layer stabilizes, intense mesoscyclones may persist resulting in a significant hail and secondary wind threat until storm intensity decreases and/or consolidation occurs. BRB && .PREV DISCUSSION... /issued 616 PM CDT Tue May 16 2017/ AVIATION... Isolated severe storms entering western Oklahoma may pass near western TAF sites. Later tonight, after 3z, a line of storms is expected to form and march eastward through the area, eventually affecting most TAF sites. Ceilings will continue to bounce between MVFR and VFR into the evening before clearing out with the approaching convection. Winds will remain southerly and gusty. Day PREV DISCUSSION... /issued 216 PM CDT Tue May 16 2017/ DISCUSSION... We are getting the package out early as things will start getting busy before too long. As as been discussed for days, a severe weather event is setting up for this evening, and storms have already formed on the dryline in the Texas panhandle. Expected isolated to widely scattered storms along the dryline this evening moving into western sections of the area. Supercells will be likely. The airmass will be conducive to tornado potential as well, especially in the far west. High-resolution models weaken these storms by mid-late evening as they move northeast, but am somewhat skeptical how fast these initial storms will diminish. Regardless, also expect a second wave of storms to form out west in the mid-late evening. This wave of storms will likely be more widespread and perhaps become a linear system as they spread east and northeast. Severe weather will continue to be possible with these storms overnight. We will see a break in the thunderstorm activity on Wednesday as the initial wave moves northeast of the area. But alas, this respite will be short-lived as the next longwave trough approaches the area. Severe storms will again be possible Thursday and Friday. The cold front associated with this system moves through the area overnight Friday night and Saturday morning with cooler weather moving in. But the we will continue to have broad troughing in the Plains, so precipitation chances will persist into next week. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 80 63 83 63 / 10 70 10 10 Hobart OK 81 59 86 58 / 30 70 0 0 Wichita Falls TX 84 63 89 64 / 20 70 0 0 Gage OK 82 57 82 55 / 50 50 0 0 Ponca City OK 81 64 83 61 / 20 60 20 0 Durant OK 83 68 86 70 / 10 50 20 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 30/10
Hazardous weather outlook, May 16, 12:05 PM CDT, 9 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1205 PM CDT Tue May 16 2017 OKZ004>048-050>052-TXZ083>090-171715- Harper-Woods-Alfalfa-Grant-Kay- Ellis-Woodward-Major-Garfield-Noble-Roger Mills-Dewey-Custer-Blaine- Kingfisher-Logan-Payne-Beckham-Washita-Caddo-Canadian-Oklahoma- Lincoln-Grady-McClain-Cleveland-Pottawatomie-Seminole-Hughes-Harmon- Greer-Kiowa-Jackson-Tillman-Comanche-Stephens-Garvin-Murray- Pontotoc- Coal-Cotton-Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan- Hardeman-Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1205 PM CDT Tue May 16 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... There is a moderate risk for severe thunderstorms for portions of western Oklahoma and western sections of north Texas. There is also a slight to enhanced risk over a broader area of central and western Oklahoma and western north Texas. Location... The moderate risk is west of a line from Freedom Oklahoma to Seiling to Clinton to Altus Oklahoma to Crowell Texas. East of the moderate risk area, there are slight and enhanced risks of severe weather west of a line from Stroud to Pauls Valley to Ardmore, and also includes the remainder of the western section of north Texas. There is a marginal risk of severe storms across southeast Oklahoma. Timing... The most likely time for severe weather is 5 PM through sunrise Wednesday morning. Impacts... Hail up the size of tennis balls and thunderstorm wind gusts over 70 mph will be the primary threats. Tornadoes will also be possible, especially across the moderate risk area of far western Oklahoma and western north Texas. Discussion... Scattered thunderstorms are expected to develop this afternoon near a dry line in the eastern Texas panhandle, then move northeast into western Oklahoma and western north Texas late this afternoon and this evening. Instability will be high and wind shear will be sufficient to produce supercell thunderstorms with the associated risk of large hail, damaging winds and the possibility of tornadoes. The highest potential of severe weather will be across the moderate risk area. Another round of thunderstorms is expected to develop across the eastern panhandles or western sections of Oklahoma and north Texas late this evening. These thunderstorms will likely develop into a line of storms that moves northeast and east across much of the area overnight. This line of storms will be capable of producing damaging winds and hail with the severe weather potential persisting through the overnight hours. Spotter and Emergency Management Statement... Storm spotter groups and emergency management personnel across western and central Oklahoma and adjacent parts of north Texas should prepare for severe weather operations late this afternoon and overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... Thunderstorms may linger into the morning hours Wednesday before moving out of the area. Storm chances return on Thursday and will persist at times through the weekend and into Monday. Severe weather will be possible Thursday and Friday. .Heavy Rainfall... There is a potential for high rain totals late Thursday through Friday night, mainly over south-central and southeast Oklahoma. If you live in an area that is prone to flash flooding, pay close attention to the forecasts and warnings later this week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, May 16, 7:37 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
737 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND DMG 3 S ELK CITY 35.37N 99.42W
05/16/2017 BECKHAM OK BROADCAST MEDIA
NUMEROUS HOMES AND STRUCTURES DAMAGED, ROOFS
REMOVED, 1 HOME COLLAPSED.
&&
JPLocal storm report, May 16, 7:43 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
743 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TORNADO 3 S ELK CITY 35.37N 99.42W
05/16/2017 BECKHAM OK BROADCAST MEDIA
NUMEROUS HOMES AND STRUCTURES DAMAGED, ROOFS REMOVED, 1
HOME COLLAPSED
&&
JPIKESpecial weather statement, May 16, 7:46 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
746 PM CDT TUE MAY 16 2017
TXZ084-087-170115-
Foard TX-Knox TX-
746 PM CDT TUE MAY 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Foard and Knox
Counties Until 815 PM CDT...
AT 745 PM CDT, severe thunderstorms were along a line extending from
5 miles southeast of Finney to 9 miles south of Guthrie to near
Swenson, moving east at 50 MPH.
Locations impacted include...
Knox City, Benjamin, Truscott and Rhineland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.
&&
LAT...LON 3395 10005 3402 9985 3361 9962 3340 9965
3340 9999 3383 10000 3384 10005
TIME...MOT...LOC 0045Z 257DEG 43KT 3372 10032 3349 10030 3324 10028
KURTZSpecial weather statement, May 16, 8:10 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
810 PM CDT TUE MAY 16 2017
TXZ083-084-087-170145-
Foard TX-Knox TX-Hardeman TX-
810 PM CDT TUE MAY 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR Foard...Knox and southern
Hardeman Counties Until 845 PM CDT...
AT 809 PM CDT, strong thunderstorms were along a line extending from
13 miles southeast of Swearingen to 11 miles southeast of Chalk to 14
miles east of Guthrie to 6 miles northwest of O'brien, moving
northeast at 35 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Frequent cloud to ground lightning...
Locations impacted include...
Munday, Knox City, Crowell, Benjamin, Goree, Thalia, Gilliland,
Margaret, Vera, Medicine Mound, Truscott, Rhineland and Copper Breaks
State Park.
LAT...LON 3414 10005 3426 9956 3394 9948 3340 9949
3340 9999 3383 10000 3384 10005
TIME...MOT...LOC 0109Z 247DEG 30KT 3397 10002 3379 10007 3365 10007
3343 9994
KURTZSpecial weather statement, May 16, 8:44 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 844 PM CDT TUE MAY 16 2017 OKZ017-170215- Blaine OK- 844 PM CDT TUE MAY 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR northern Blaine County Until 915 PM CDT... AT 843 PM CDT, a strong thunderstorm was located near Eagle City, moving northeast at 45 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... LAT...LON 3585 9862 3615 9862 3615 9822 3594 9821 TIME...MOT...LOC 0141Z 238DEG 40KT 3596 9855
Local storm report, May 16, 8:51 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
851 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 1 SSW KNOX CITY 33.41N 99.82W
05/16/2017 E0.88 INCH KNOX TX 911 CALL CENTER
&&
JPThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:46 PM CDT | Special Weather Statement | OUN | Knox | 29 min |
| May 16, 8:10 PM CDT | Special Weather Statement | OUN | Foard, Knox | 35 min |
| May 16, 8:18 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Hardeman | 42 min |
| May 16, 8:21 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Knox | 39 min |
| May 16, 10:12 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Knox | 48 min |
| May 16, 10:32 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Wilbarger | 43 min |
| May 16, 10:38 PM CDT | Severe Thunderstorm Warning | OUN | Knox | 52 min |
| May 16, 10:58 PM CDT | Areal Flood Advisory | OUN | Foard, Knox, Wilbarger | 3 hr |
| May 16, 11:22 PM CDT | Special Weather Statement | OUN | Wilbarger | 23 min |
| May 17, 12:03 AM CDT | Special Weather Statement | OUN | Wichita | 27 min |
| May 17, 12:46 AM CDT | Severe Thunderstorm Warning | OUN | Clay | 29 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.